Oregon, 2011

High Wind in Oregon, December 28, 2011

December 28, 2011 · NWS PQR · 1 event in 1 county or zone

A strong Pacific cold front brought strong southerly winds to the North Oregon Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific cold front brought strong southerly winds to the North Oregon Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 28, 2:26 PM PST, 4 minutes earlier.

Area forecast discussion, Dec 28, 2:26 PM PST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
226 PM PST WED DEC 28 2011

.SYNOPSIS...A STRONG PACIFIC COLD FRONT IS BRINGING RAIN AND WIND TO
THE FORECAST AREA THIS AFTERNOON...WITH THE NEXT SYSTEM MOVING
THROUGH THE AREA LATE THURSDAY AND FRIDAY. THE COLD FRONT ON FRIDAY
WILL BRING SNOW TO THE CASCADES AND THE HIGHEST COAST RANGE
ELEVATIONS. A BRIEF BREAK IS EXPECTED FOR THE WEEKEND BEFORE ACTIVE
WEATHER RETURNS NEXT WEEK WITH A WEAK SYSTEM ON MONDAY AND POSSIBLY A
STRONGER SYSTEM BY MID-WEEK.

&&

.SHORT TERM....HEAVY RAINS THIS MORNING HAVE BROUGHT THE GRAYS RIVER
BACK UP TO NEAR FLOOD STAGE AS OF 11:15 AM THIS MORNING...AND WILL
CONTINUE THE CURRENT FLOOD WARNING...SEE PDXFLWPQR FOR IMPACTS.

WINDS HAVE BEEN SLOW TO INCREASE AGAIN TODAY. JUST NOW SEEING NEWPORT
AND CAPE FOULWEATHER GUSTING TO 45 KTS. EXPECT WINDS WILL COME UP TO
WARNING CRITERIA AGAIN THIS AFTERNOON ALONG THE CENTRAL COAST AND
CENTRAL COAST RANGE AND WILL CONTINUE THE HIGH WIND WARNING THROUGH
6PM. EXPECT THE CENTRAL COAST RANGE HIGH WINDS WILL LIKELY BE LIMITED
TO EXPOSED RIDGES.

INFRARED SATELLITE IMAGERY SHOWS A LARGE AREA OF PRECIPITATION
CONTINUING TO SPREAD ONTO THE COAST THIS AFTERNOON...BEING PUSHED BY
A 160+ KT JETSTREAM. THE MAIN ENERGY WITH THIS SYSTEM WILL SAG
FURTHER SOUTH...GIVING OUR SOUTHERN AND CENTRAL LOCATIONS THE BRUNT
OF THE PRECIP AND WINDS. OROGRAPHICS WILL KEEP PRECIPITATION HIGH FOR
THE COAST RANGE AND CASCADES. THE RAIN WILL CONTINUE TO SAG SOUTH AND
EAST TONIGHT AND THURSDAY AS THIS SYSTEM MOVES TO THE EAST.

THE DEEP LAYER MOISTURE EASES OVERNIGHT TONIGHT INTO EARLY THURSDAY
FOR A BRIEF BREAK AS SURFACE RIDGING BUILDS OVER THE AREA...THEN
MODELS BRING IN A VERY IMPRESSIVE BAND OF LOW MID LEVEL FRONTOGENESIS
EXTENDING FROM 925 MB ALL THE WAY UP TO 500 MB OR HIGHER ON THURSDAY
AFTERNOON. PRECIP WILL BE INITIALLY FOCUSED SOUTH...THEN THURSDAY
NIGHT/FRIDAY...PRECIPITATION WILL SPREAD OVER THE ENTIRE AREA.

MODELS MOVE A SFC LOW NORTH OF VANCOUVER ISLAND FRIDAY WITH A SFC
TROUGH MOVING THROUGH OUR AREA...AS THE SFC LOW  HEADS EAST THROUGH
B.C. THIS SYSTEM HAS A STRONG COLD FRONT WITH IT...AND A BIT BETTER
UPPER LEVEL SUPPORT. AHEAD OF THE COLD FRONT. EXPECT ANOTHER ROUND OF
DECENT QPF FOR THE AREA AND STRONG WIND ALONG THE COAST AS WELL AS
BREEZY CONDITIONS TO THE INTERIOR ON FRIDAY. HOWEVER...MODELS STILL
SUGGEST THAT WINDS WILL REMAIN BELOW WARNING CRITERIA ALONG THE
COAST. SNOW LEVELS WILL FALL SIGNIFICANTLY ON FRIDAY...BACK BELOW THE
PASSES...SO MORE SIGNIFICANT MOUNTAIN SNOW IS POSSIBLE FRIDAY INTO
EARLY SATURDAY...DEPENDENT ON HOW QUICKLY SNOW LEVELS FALL BELOW THE
PASS LEVEL. THEREFORE SOME SIGNIFICANT IMPACTS ON THE HOLIDAY WEEKEND
TRAVEL ARE POSSIBLE...AND WILL ISSUE A SPECIAL WEATHER STATEMENT TO
HIGHLIGHT THIS POSSIBILITY.

COLD TEMPS ALOFT ON FRIDAY WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS TO THE COASTAL WATERS AND COAST. WITH SNOW LEVELS DOWN
TO AS LOW AS 1000 FT OR SO...WE COULD POSSIBLY GET A SNOW SHOWER IN
THE WEST HILLS.

MODELS SHOW WEAK RIDGING OVER THE PACIFIC NORTHWEST SATURDAY FOR A
DRYING TREND. MAY STILL SEE SOME OROGRAPHIC SHOWERS OVER THE
CASCADES.

.LONG TERM...MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT SHOWING AN
UPPER RIDGE...AND SFC HIGH AS WELL OVER THE AREA FOR THE BEGINNING OF
THE EXTENDED FORECAST. THE GFS STILL BRINGS A WARM FRONT
INLAND...MAINLY TO OUR NORTH ON SUNDAY WITH SOME PRECIP POSSIBLE IN
OUR NORTHERN ZONES. THE ASSOCIATED WEAK COLD FRONT WILL MOVE THROUGH
THE AREA ON MONDAY FOR ANOTHER ROUND OF PRECIPITATION. MODELS AGREE
THAT ANOTHER SYSTEM WILL MOVE THROUGH THE AREA MID-WEEK...HOWEVER
THEY ARE NOT IN AS GOOD AGREEMENT ON THE EXACT TIMING OR STRENGTH OF
THIS SYSTEM. AT THIS TIME WILL KEEP POPS NEAR CLIMO.

&&

.AVIATION...A MIX OF MVFR AND IFR CONDITIONS ARE EXPECTED TONIGHT
AS ONSHORE FLOW MAINTAINS PLENTIFUL LOW LEVEL MOISTURE ACROSS THE
AREA. CONDITIONS WILL LIKELY LIFT A BIT FROM NW TO SE AFTER 00Z AS
A DISTURBANCE MOVES THROUGH THE AREA. HOWEVER...CONDITIONS SHOULD
SETTLE BACK DOWN AFTER 06Z. WINDY CONDITIONS WILL CONTINUE ALONG
THE COAST THROUGH EARLY THIS EVENING BEFORE EASING OVERNIGHT.
CONDITIONS MAY BRIEFLY IMPROVE TO VFR IN THE INTERIOR NORTH OF
KSLE THURSDAY AFTERNOON.

KPDX AND APPROACHES...MVFR CONDITIONS ARE EXPECTED TONIGHT.
MODERATE RAIN MAY ALLOW IFR CONDITIONS TO FORM AT TIMES FROM 22Z
TO 01Z. CONDITIONS WILL IMPROVE A BIT AFTER 00Z. HOWEVER...MVFR
CONDITIONS ARE STILL EXPECTED DURING THE OVERNIGHT HOURS.
CONDITIONS MAY BRIEFLY IMPROVE TO VFR THURSDAY AFTERNOON AHEAD OF
THE NEXT SYSTEM.

&&

.MARINE...GALE FORCE WINDS TO CONTINUE OVER THE WATERS THROUGH
THIS EVENING AS A STRONG IMPULSE RIDING ALONG A 160-180 KT JET
MOVES IN. WIND SPEEDS WILL DROP BELOW GALE FORCE THIS
EVENING...AND THEN DROP OFF SOME MORE TONIGHT AND THURSDAY
MORNING. SOLID GALES RETURN LATE THURSDAY AFTERNOON OR THURSDAY
EVENING...ALTHOUGH MODELS NOT IN GOOD AGREEMENT WITH DETAILS.
AFTER THIS SYSTEM BLOWS THROUGH FRIDAY MORNING...THE ACTIVE
PATTERN COMES TO AN END OVER THE WEEKEND.

SEAS WILL HOVER IN THE 13 TO 16 FOOT RANGE THROUGH THURSDAY THEN
EASE BEFORE COMING UP AGAIN FRIDAY. COULD SEE 20-FOOTERS LATE
FRIDAY NIGHT.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 6 PM PST THIS EVENING FOR CENTRAL COAST
     RANGE OF WESTERN OREGON-CENTRAL OREGON COAST.

WA...NONE.
PZ...GALE WARNING UNTIL 7 PM PST THIS EVENING FOR COASTAL WATERS
    FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 4 PM PST THURSDAY FOR
     COLUMBIA RIVER BAR.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 28, 4:21 AM PST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
421 AM PST WED DEC 28 2011

ORZ002-004-291530-
CENTRAL OREGON COAST-CENTRAL COAST RANGE OF WESTERN OREGON-
421 AM PST WED DEC 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH 6 PM THIS EVENING...FOR
WIND GUSTS TO 60 TO 70 MPH. SEE NPWPQR FOR MORE DETAILS.

ANOTHER ROUND OF HEAVY RAINFALL IS EXPECTED...WITH 1 TO 2 INCHES
POSSIBLE...LOCALLY HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL HEAVY RAINFALL IS EXPECTED ON THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES. REPORTS OF WINDS AT THE COAST WILL
BE PARTICULARLY USEFUL TODAY.

ORZ001-003-005>010-012-014-WAZ020>023-039-040-291530-
NORTH OREGON COAST-COAST RANGE OF NORTHWEST OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
421 AM PST WED DEC 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT FOR THE GRAYS RIVER NEAR ROSBURG.
THIS RIVER WILL LIKELY DIP BACK BELOW FLOOD STAGE THIS
MORNING...THOUGH IT MAY RISE BACK UP AGAIN TODAY.

ANOTHER ROUND OF LOCALLY HEAVY RAINFALL IS EXPECTED...WITH THE
COAST RANGE...WILLAPA HILLS...AND CASCADES THE MOST PRONE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-291530-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
421 AM PST WED DEC 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF HEAVY RAINFALL IS EXPECTED TODAY AND
TONIGHT...WITH 1 TO 3 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL HEAVY RAIN...THOUGH LIKELY LESS THAN SEEN IN PREVIOUS
DAYS...IS EXPECTED THURSDAY INTO FRIDAY. SNOW LEVELS COME DOWN ON
FRIDAY...RESULTING IN SNOW DOWN TO PASS LEVELS SOMETIME DURING THE
DAY...AND DEPENDING ON HOW QUICKLY...SIGNIFICANT SNOW MAY BE
POSSIBLE DURING HOLIDAY TRAVEL TIME FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Dec 28, 1:29 PM PST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
129 PM PST WED DEC 28 2011

ORZ003-004-010>013-WAZ019-020-040-291500-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...SANDY...
SILVER FALLS STATE PARK...SWEET HOME...GOVERNMENT CAMP...
DETROIT...SANTIAM PASS...VIDA...LOWELL...COTTAGE GROVE...
MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...
COLDWATER RIDGE VISITORS CENTER...MOUNT ST. HELENS...FRANCES...
RYDERWOOD...TOUTLE...ARIEL...COUGAR
129 PM PST WED DEC 28 2011

A PACIFIC COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA
THURSDAY NIGHT AND FRIDAY...USHERING IN A MUCH COLDER AIR MASS
THAN WE HAVE HAD FOR A WHILE. SNOW LEVELS ARE EXPECTED TO DROP
BELOW PASS LEVELS FRIDAY AFTERNOON. WHILE MUCH OF THE SNOW WILL
FALL AT HIGHER ELEVATIONS...WITH SNOW LEVELS DROPPING WE CAN
EXPECT SNOW COVERED ROADS FRIDAY AFTERNOON INTO EARLY SATURDAY.

RESIDENTS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON ARE URGED
TO CLOSELY MONITOR WEATHER FORECASTS AS WE HEAD INTO THE HOLIDAY
WEEKEND.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
December 28, 2:30 PM PST to 5:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Official NWS Observations

Strong winds were reported at Garibaldi with sustained winds of 43 kt and gusts to 56 kt. Strong winds were also reported at Clatsop Spit with sustained winds of 36 kt.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356588.